Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 176, NWS Grand Forks, ND

July 18, 1998Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 18, 1998, 8:42 PM CDT for Richland County, North Dakota. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1998, 8:42 PM CDT (01:42 UTC)
Expired
Jul 18, 1998, 9:00 PM CDT
In force
18 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Richland County, ND

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:45 PM CDTHail 0.75Hankinson, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2715 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 190142
SVRFAR
NDC077-190200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
842 PM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA

* UNTIL 900 PM CDT

* AT 838 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER HANKINSON OR 20 MILES SOUTHWEST OF WAHPETON NORTH
  DAKOTA. THE STORM WAS MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 29 AND HIGHWAY 11 AT 848 PM CDT
  CROSS THE STATE LINE AT 858 PM CDT

DAMAGING WIND...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE
ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY
EWENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:35 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 18, 8:35 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
835 PM CDT SAT JUL 18 1998

SVR WEATHER ONGOING SO NO TIME FOR DISCUSSION.  WILL UPDATE ZONES AFTER
CONVECTION WEAKENS IN NEXT ONE TO TWO HOURS.

SCHUMACHER

In the hours before

Special weather statement, Jul 18, 3:16 PM CDT, 5 hours 26 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
316 PM CDT SAT JUL 18 1998

...THE RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR PARTS OF EASTERN
NORTH DAKOTA AND WESTERN MINNESOTA...

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES SOUTH OF A LINE FROM
HALLOCK TO JAMESTOWN.  MORE STORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON.  THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.  HOWEVER...ISOLATED TORNADOES ARE POSSIBLE ACROSS
SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA.

A FRONT EXTENDED FROM NEAR HALLOCK TO BISMARCK THIS AFTERNOON.  AHEAD
OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE UPPER 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM ALONG THE
FRONT.  THE STRONGEST STORMS ARE EXPECTED TO BE ACROSS SOUTHEAST NORTH
DAKOTA EARLY THIS EVENING.  SEVERE STORMS ARE EXPECTED TO BE MORE
ISOLATED ACROSS EXTREME NORTHEAST NORTH DAKOTA INTO NORTHWEST
MINNESOTA.  AS STORM ORGANIZE LATER IN THE EVENING...THEY ARE EXPECTED
TO MOVE INTO WEST CENTRAL MINNESOTA.  IN ADDITION TO THREAT FOR LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...HEAVY RAIN IS POSSIBLE
IN FERGUS FALLS AND ELBOW LAKE AREAS.  THEREFORE A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR TONIGHT ACROSS THIS REGION.^

SEVERE STORMS COULD DEVELOP RAPIDLY LATE THIS AFTERNOON.  STAY TUNED TO
LOCAL MEDIA FOR ANY WATCHES AND WARNINGS THAT ARE ISSUED.

SCHUMACHER
Local storm report, Jul 18, 4:37 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
437 PM CDT SAT JUL 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    HINES                     MN   POWER LINES DOWN
07/18/98   BELTRAMI

0327 PM    TENSTRIKE                 MN   0.75 INCH HAIL
07/18/98   BELTRAMI

1115 AM    TENNY                     MN   0.75 INCH HAIL
07/18/98   WILKIN
Special weather statement, Jul 18, 5:30 PM CDT, 3 hours 12 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
530 PM CDT SAT JUL 18 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO
EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE.  THIS
INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO...
WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS.

A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON.
AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH
POSSIBILITY OF LARGE HAIL AND TORNADOES.

IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST
CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND
ELBOW LAKE AREAS.

STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS.

RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 3 hours 12 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-190600-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR UCG CODING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
530 PM CDT SAT JUL 18 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO
EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE.  THIS
INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO...
WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS.

A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON.
AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH
POSSIBILITY OF LARGE HAIL AND TORNADOES.

IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST
CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND
ELBOW LAKE AREAS.

STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS.

RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 3 hours 12 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
530 PM CDT SAT JUL 18 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO
EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE.  THIS
INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO...
WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS.

A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON.
AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH
POSSIBILITY OF LARGE HAIL AND TORNADOES.

IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST
CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND
ELBOW LAKE AREAS.

STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS.

RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 3 hours 12 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-190600-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR UCG CODING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
530 PM CDT SAT JUL 18 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO
EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE.  THIS
INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO...
WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS.

A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON.
AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH
POSSIBILITY OF LARGE HAIL AND TORNADOES.

IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST
CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND
ELBOW LAKE AREAS.

STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS.

RIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:11 PM CDTSevere Thunderstorm WarningFGFRansom34 min
Jul 18, 7:25 PM CDTTornado WarningFGFRansom30 min
Jul 18, 7:44 PM CDTSevere Thunderstorm WarningFGFRichland46 min
Jul 18, 8:11 PM CDTSevere Thunderstorm WarningFGFRichland34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.